Alert archive / New York / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 63, NWS Buffalo, NY

August 9, 2023Erie County, Niagara County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Aug 9, 2023, 3:49 PM EDT for Erie County, Niagara County, New York. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2023, 3:49 PM EDT (19:49 UTC)
Expired
Aug 9, 2023, 4:45 PM EDT
In force
56 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Erie County, NY, Niagara County, NY

The radar

The Buffalo radar (KBUF), 21 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.8 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2023-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2023-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
142 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
982 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

227 
WUUS51 KBUF 091949
SVRBUF
NYC029-063-092045-
/O.NEW.KBUF.SV.W.0063.230809T1949Z-230809T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
349 PM EDT Wed Aug 9 2023

The National Weather Service in Buffalo has issued a

* Severe Thunderstorm Warning for...
  North central Erie County in western New York...
  Southwestern Niagara County in western New York...

* Until 445 PM EDT.

* At 349 PM EDT, a severe thunderstorm was located over Sanborn, or
  near North Tonawanda, moving east at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  North Tonawanda, Lockport, Amherst, Grand Island, Pendleton,
  Sanborn, Cambria Center, Pendleton Center, and East Amherst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4308 7905 4322 7898 4319 7861 4299 7867
TIME...MOT...LOC 1949Z 286DEG 6KT 4312 7892 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JJR
3 follow-up statements
992 
WWUS51 KBUF 092017
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
417 PM EDT Wed Aug 9 2023

NYC029-063-092045-
/O.CON.KBUF.SV.W.0063.000000T0000Z-230809T2045Z/
Erie NY-Niagara NY-
417 PM EDT Wed Aug 9 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR NORTH CENTRAL ERIE AND SOUTHWESTERN NIAGARA COUNTIES...

At 417 PM EDT, a severe thunderstorm was located near Pendleton, or
near North Tonawanda, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
North Tonawanda, Lockport, Amherst, Grand Island, Pendleton, Sanborn,
Cambria Center, Pendleton Center, East Amherst, and Model City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4321 7898 4315 7862 4299 7867 4308 7905
TIME...MOT...LOC 2017Z 290DEG 16KT 4309 7879 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JJR
284 
WWUS51 KBUF 092033
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
433 PM EDT Wed Aug 9 2023

NYC029-063-092045-
/O.CON.KBUF.SV.W.0063.000000T0000Z-230809T2045Z/
Erie NY-Niagara NY-
433 PM EDT Wed Aug 9 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR NORTH CENTRAL ERIE AND SOUTH CENTRAL NIAGARA COUNTIES...

At 433 PM EDT, a severe thunderstorm was located near Pendleton, or
near Amherst, moving southeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
North Tonawanda, Lockport, Amherst, Grand Island, Pendleton, Cambria
Center, Pendleton Center, East Amherst, and Rapids.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4319 7885 4315 7862 4299 7867 4305 7893
TIME...MOT...LOC 2033Z 293DEG 13KT 4308 7879 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

HSK
913 
WWUS51 KBUF 092047
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
447 PM EDT Wed Aug 9 2023

NYC029-063-092056-
/O.EXP.KBUF.SV.W.0063.000000T0000Z-230809T2045Z/
Erie NY-Niagara NY-
447 PM EDT Wed Aug 9 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ERIE AND SOUTH
CENTRAL NIAGARA COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.

LAT...LON 4319 7885 4315 7862 4299 7867 4305 7893
TIME...MOT...LOC 2046Z 286DEG 6KT 4307 7876 

$$

Welch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:47 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 9, 2:47 PM EDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
247 PM EDT Wed Aug 9 2023

.SYNOPSIS...
High pressure will gradually give way to a passing upper level
system on Thursday. This will bring showers across the area
Thursday and Thursday night before dry weather returns briefly
on Friday. The unsettled weather returns this weekend and
again early next week with rain showers common on Saturday and
Monday.

&&

.NEAR TERM /THROUGH FRIDAY/...
Seasonably warm conditions are common across the area this
afternoon as highs look to get very close to normals for this
time of the year. A weak boundary has pushed east of the Genesee
Valley, bringing the highest chances of showers well inland from
Lake Erie, however weak convergence in WNW flow will allow of
some shower chances generally from the Niagara Peninsula toward
Ontario County through the afternoon.

High pressure will maintain its control over the area at least
through the evening. Clouds will begin to increase as the next
mid-level wave approaches the area in the northern stream. A
second wave from the southern stream will phase with the
northern stream as it approaches the upper Ohio Valley, however
the best phasing seems unlikely to occur until the northern wave
is at least halfway through our area. Better phasing then occurs
as the northern wave starts to become more neutrally-tilted,
however a good push of higher PWAT air seems to generally be
shunted to the south of the NY/PA border. This will keep the
bulk of the heavy rain threat out of the area, although a shower
or two could still get a bit burly.

High pressure and substantially drier air will build into the
area by late Thursday night to close out the work week.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
A weak shortwave trough will approach the eastern Great Lakes region
Friday night. Moisture will increase ahead of an advancing cold
front and showers will enter western NY along the nose of a 35kt low
level jet. Cloud cover and showers will keep conditions mild across
western NY with lows in the upper 50s to low 60s. Slight cooler
across the eastern Lake Ontario region with lows in the low to mid
50s.

A steady state 1005mb low will track north of Lake Ontario Saturday.
Forecast dewpoints will likely reach the mid to upper 60s through
the afternoon. Deep layer ascent will increase Saturday and showers
will expand east across the region. The combination of the shortwave
trough and cold front approaching the region will result in a chance
of thunderstorms during peak heating, with showers and any storms
moving east-southeast into Saturday evening. Although the system is
overall weak, instability and shear values are marginal which may
result in an isolated threat of a strong to severe storm Saturday
afternoon through Saturday evening. Southwest winds will increase
Saturday with the higher winds northeast of Lake Erie.

The cold front will cross the region Saturday night with shower and
thunderstorm chances decreasing from west to east through the night.
Lows will reach the upper 50s to low 60s.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
An upper level trough over the Northeast region will move east
Sunday. Post-frontal conditions with westerly winds will occur
across the Eastern Great Lakes region. A secondary cold front will
likely move through the region and kick off a few showers Sunday.
The best chance will be east of Lake Ontario with closer proximity
to the trough and greater moisture. Mostly dry elsewhere Sunday. A
brief shortwave ridge will move into the region Sunday night
resulting in mostly dry weather.

An anomalously deep trough is expected to move into the Great Lakes
region Monday into Monday night. Model consensus and ensemble
systems show the likely track of the surface low to move near or
across the eastern Great Lakes region Monday through Monday night.
This will bring unsettled weather with the potential for
thunderstorms. Surface high pressure will move in behind this system
with drier conditions towards mid-week.

Temperatures will average near to slightly below normal for early
next week, becoming near to slightly above normal by Wednesday.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
VFR conditions will continue at all sites. Shower activity
should remain south of KROC through the afternoon, though one or
two may affect KIAG. Gusty west winds will be common until the
flow starts to turn more southwesterly this evening.

The next system to affect the area will begin to lower clouds
overnight toward Thursday morning, however the bulk of the
rainfall should remain south and west of the area through that
time. Some stratus is possible in the Southern Tier before the
rain begins depending upon how long it takes for mid-level
clouds to build in Thursday morning.

Outlook...

Thursday...IFR/MVFR with rain showers and scattered thunderstorms.
Thursday night...chance for showers and MVFR lake cloud bases
east and southeast of Lake Ontario, otherwise VFR.
Friday...VFR.
Saturday...VFR/MVFR with showers and thunderstorms possible.
Sunday...VFR/MVFR with showers possible, mainly east of the Genesee
Valley.

&&

.MARINE...
Expect a fresh west to southwest breeze today as surface high
pressure nudges in from the southwest. Choppy conditions can be
expected on area waters today, especially across eastern Lake Erie
and eastern Lake Ontario, where winds and waves will be just a bit
below Small Craft Advisory criteria.

Winds relax some tonight into Thursday, however will still be strong
enough to produce some light to moderate chop on both Lakes.

Winds will then veer northwest behind a cold front Thursday evening.
Winds will freshen across eastern Lake Ontario with a brief period
of Small Craft conditions possible for the second half of Thursday
night and Friday. Temperatures aloft will also cool enough that
waterspout formation will be possible on the eastern end of Lake
Ontario late Thursday night and into early Friday morning.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Fries
NEAR TERM...Fries
SHORT TERM...HSK
LONG TERM...HSK
AVIATION...Fries
MARINE...Fries
Hazardous weather outlook, Aug 9, 5:20 AM EDT, 10 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
520 AM EDT Wed Aug 9 2023

NYZ001>008-010>014-019>021-085-100930-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
520 AM EDT Wed Aug 9 2023

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-100930-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
520 AM EDT Wed Aug 9 2023

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 3:04 AM EDTAreal Flood WarningBUFLewis6 hr
Aug 9, 9:12 AM EDTAreal Flood WarningBUFLewis24 hr
Aug 9, 4:04 PM EDTSmall Craft AdvisoryBUF4 hr

Nearby

Severe Thunderstorm Warnings in New York, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.